They have their own set of side effects. For example, methotrexate, one of the concerns is that it can cause liver damageand so doctors will monitor blood tests to make sure that liver damage is not occurring with methotrexate.There are other rare side effects associated with methotrexate including lung damage, skin rashes, mouth sores.Methotrexate is uh, was initially used to treat cancers and typically for cancers it's used in very high dosages.For Rheumatoid arthritis or for other diseases like psoriasis, methotrexate is a commonly used drug in low doses as a way to effectively treat rheumatoid arthritis.But I think anyone who is taking a drug like methotrexate should have an active discussion with their doctor to learn about all the possible risk factors.And it really puts the patient in a position of making a decision as to what is best for them because it is the patient who is accepting the risk and it's the patient who hopes for the benefit.Because of the action of the biologic agents on the immune system, it means that people are at greater risk for infection, so they certainly have to be very alert for feverand certainly uh notifying their doctor should fever occur.So infections are one of the risks. I think there are a couple other risks that are very small with TNF inhibitors. One is um, a neurologic disease that looks a little bit like MS.It's a very rare complication, but I think anyone who is taking a TNF inhibitor needs to be aware of the potential for, for neurologic disease.And the final risk that uh we know is associated with TNF inhibitors is the risk of lymphoma.Now, again, it's a very, very small risk and it's complicated because rheumatoid arthritis itself has an increased risk of lymphoma.It appears that the use of TNF inhibitors causes that, that risk to be somewhat elevated. So those would be the serious concerns associated with biologic agents like TNF inhibitors.
And if you are unlucky to have one of these serious side effects, does that mean you come of your biologic?
John H. Klippel, MD:
Well it does mean that you come off your biologic until you can get the uh, any of these side effects under control.I think most of the experience has been with the risk of infection, you stop the biologic agent, you get the infection under control and you go back on the biologic agent.
So your immune system bounces back pretty quickly after the biologic is removed?
John H. Klippel, MD:
It bounces back within a period of 6 to 8 weeks. People start seeing the disease, the disease come back.Now what that means to is, is that there is something inherently wrong with the immune system that we're, we're blocking it with a drug, but once the drug, once that block is moved,whatever is driving rheumatoid arthritis is still there. And that needs to be the focus of continued research.What is the fundamental problem that is constantly telling the body to attack joints? What is that?